Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 93, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2020, 12:34 AM CDT for 4 counties in South Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2020, 12:34 AM CDT (05:34 UTC)
- Expired
- Jul 3, 2020, 1:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 12:34 AM CDT | TSTM WND GST 62 | 5 W Plankinton, SD | |
| Jul 3, 1:04 AM CDT | TSTM WND GST 62 | 3 N Mitchell, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1949 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1823 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070
WUUS53 KFSD 030534
SVRFSD
SDC003-035-073-111-030615-
/O.NEW.KFSD.SV.W.0093.200703T0534Z-200703T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1234 AM CDT Fri Jul 3 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Davison County in southeastern South Dakota...
Sanborn County in east central South Dakota...
Aurora County in south central South Dakota...
Eastern Jerauld County in central South Dakota...
* Until 115 AM CDT.
* At 1234 AM CDT, severe thunderstorms were located along a line
extending from near Alpena to near Storla to 8 miles west of Aurora
Center, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Mount Vernon around 1240 AM CDT.
Forestburg and Loomis around 1250 AM CDT.
Mitchell around 1255 AM CDT.
Artesian around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9786 4385 9798 4350 9798 4350 9879
4351 9880 4383 9865 4420 9851
TIME...MOT...LOC 0534Z 291DEG 40KT 4417 9830 4380 9835 4352 9876
HAIL...<.75IN
WIND...60MPH
$$
Kalin2 follow-up statements
075
WWUS53 KFSD 030553
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1253 AM CDT Fri Jul 3 2020
SDC003-035-073-111-030615-
/O.CON.KFSD.SV.W.0093.000000T0000Z-200703T0615Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
1253 AM CDT Fri Jul 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR DAVISON...SANBORN...AURORA AND EASTERN JERAULD COUNTIES...
At 1252 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Artesian to near Mitchell to
Harrison, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Ground observation stations.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Mitchell and Artesian around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9786 4385 9798 4350 9798 4350 9879
4351 9880 4383 9865 4420 9851
TIME...MOT...LOC 0552Z 290DEG 40KT 4409 9799 4373 9810 4345 9851
HAIL...<.75IN
WIND...60MPH
$$
Kalin359
WWUS53 KFSD 030613
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
113 AM CDT Fri Jul 3 2020
SDC003-035-073-111-030622-
/O.EXP.KFSD.SV.W.0093.000000T0000Z-200703T0615Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
113 AM CDT Fri Jul 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR DAVISON...SANBORN...AURORA AND
EASTERN JERAULD COUNTIES WILL EXPIRE AT 115 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 4419 9786 4385 9798 4350 9798 4350 9879
4351 9880 4383 9865 4420 9851
TIME...MOT...LOC 0612Z 291DEG 40KT 4402 9773 4366 9784 4338 9826
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:11 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 2, 10:11 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Sioux Falls SD 1011 PM CDT Thu Jul 2 2020 .UPDATE... Issued at 952 PM CDT Thu Jul 2 2020 A line of strong storms progressing through central SD will approach areas along and west of the SD Missouri River Valley in the next few hours. This line is expected to gradually continue to weaken as it approaches the weaker deep layer shear further east. However it may still pose isolated threat of large hail or damaging wind gusts to areas south of a Wessington Springs to Mitchell line, where southernmost cells in the line are supported by the developing low level jet, steeper mid level lapse rates, and untapped instability. && .SHORT TERM...(This Evening through Friday) Issued at 254 PM CDT Thu Jul 2 2020 02.19Z water vapor shows a weak short-wave moving into the western Dakotas within southwest flow aloft. This will be the primary focus for showers and thunderstorms this afternoon and evening. If any one cluster of thunderstorms becomes cold-pool dominant, it could move into areas west of the James River after 00Z tonight. That said, weak shear and lack of forcing preclude any strong to severe thunderstorms in the local area. Otherwise, expect thermal cumulus to dissipate through the evening with mostly clear skies overnight. Lows will range from the mid 60s to near 70 degrees. For Friday, a 500 hPa short-wave ridge builds across the region, resulting in broad albeit weak subsidence. This, combined with a strong thermal cap around 800 hPa should squash convective chances for most of the day. That said, will continue to carry 20-30 POPs across the western forecast area late in the afternoon into the evening to cover any potential bleed over from convection across West River. Highs tomorrow will range form the upper 70s to near 80 degrees. Given dewpoints near 70 degrees, expect another muggy day. .LONG TERM...(Friday Night through Thursday) Issued at 254 PM CDT Thu Jul 2 2020 Aforementioned 500 hPa ridge flattens a bit on Saturday with the 02.12Z model suite hinting at a couple weak short-waves riding the ridge mainly across North Dakota. Think most convection will stay tied to these features, although cannot completely rule out some scattered showers and storms farther south. Will carry 20-30 POPs Saturday afternoon/evening for now, but expect mostly dry conditions for 4th of July festivities. Given the potential for slightly better forcing Saturday, any storms that do develop could be strong as highlighted in the Day 3 SPC Outlook (marginal risk). Bigger threat Saturday will be continued heat and humidity with afternoon heat index values well into the 90s for most locations. Ridge continues to flatten Sunday through much of next week as stronger, more persistent troughing progresses across the northern tier states. Several short-waves look to traverse the Dakotas, but timing/strength differences abound between medium-range models. As a result, chance POPs (30-50%) seem reasonable for much of the long term at this time. Still no strong signals to suggest a change in air mass, so seasonably warm/humid conditions look to continue with daily highs from the upper 80s to lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 952 PM CDT Thu Jul 2 2020 A line of storms in central SD will progress slowly eastward late this evening, tracking near KHON and K9V9 around 05z and spreading anvil cirrus across much of the rest of the region. Storms will bring erratic gusty winds and MVFR ceilings/vsby, continuing to weaken and eventually dissipate as they progress eastward overnight. Other than with storms, VFR conditions are expected to prevail through the TAF period. Southeast winds will weaken diurnally around dusk and strengthen slightly to near 10 kts Friday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...BP SHORT TERM...Rogers LONG TERM...Rogers AVIATION...BP
Hazardous weather outlook, Jul 2, 4:56 AM CDT, 19 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 456 AM CDT Thu Jul 2 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-031000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 456 AM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Heat index values this afternoon in the 90s will increase the potential for heat related illness. Those spending time outdoors will need to take precautions, such as staying hydrated and taking more frequent breaks. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Afternoon heat indices remain in the 90s Friday through the holiday weekend, increasing the potential for heat related illnesses. Be sure to drink plenty of fluids and take frequent breaks if working outside. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 47 min |
| Jul 3, 12:47 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hutchinson | 43 min |
| Jul 3, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Kingsbury, Lake, McCook, Miner and 1 more | 52 min |
| Jul 3, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Gregory, Hutchinson | 61 min |
| Jul 3, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 37 min |
| Jul 3, 5:00 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 45 min |
| Jul 3, 5:25 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.